EconPapers    
Economics at your fingertips  
 

Smooth Break Detection and De-Trending in Unit Root Testing

Furkan Emirmahmutoglu, Tolga Omay, Syed Jawad Hussain Shahzad and Safwan Mohd Nor
Additional contact information
Safwan Mohd Nor: Faculty of Business, Economics and Social Development, University of Malaysia Terengganu, 21030 Kuala Nerus, Terengganu, Malaysia

Mathematics, 2021, vol. 9, issue 4, 1-25

Abstract: This study explores the methods to de-trend the smooth structural break processes while conducting the unit root tests. The two most commonly applied approaches for modelling smooth structural breaks namely the smooth transition and the Fourier functions are considered. We perform a sequence of power comparisons among alternative unit root tests that accommodate smooth or sharp structural breaks. The power experiments demonstrate that the unit root tests utilizing the Fourier function lead to unexpected results. Furthermore, through simulation studies, we investigate the source of such unexpected outcomes. Moreover, we provide the asymptotic distribution of two recently proposed unit root tests, namely Fourier-Augmented Dickey–Fuller (FADF) and Fourier-Kapetanios, Shin and Shell (FKSS), which are not given in the original studies. Lastly, we find that the selection of de-trending function is pivotal for unit root testing with structural breaks.

Keywords: structural break; nonlinear unit root tests; flexible Fourier form; smooth transition regression (search for similar items in EconPapers)
JEL-codes: C (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
https://www.mdpi.com/2227-7390/9/4/371/pdf (application/pdf)
https://www.mdpi.com/2227-7390/9/4/371/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jmathe:v:9:y:2021:i:4:p:371-:d:498649

Access Statistics for this article

Mathematics is currently edited by Ms. Emma He

More articles in Mathematics from MDPI
Bibliographic data for series maintained by MDPI Indexing Manager ().

 
Page updated 2025-03-30
Handle: RePEc:gam:jmathe:v:9:y:2021:i:4:p:371-:d:498649